Montana, 2018

Hail and Damaging Winds in Montana, July 10, 2018

July 10, 2018 · NWS TFX · 3 events in 3 counties and zones

Scattered showers and thunderstorms developed along and ahead of a Pacific cold front as it encountered abundant monsoonal moisture, moderate to strong instability, and moderate to strong vertical wind shear. Several thunderstorms became severe over portions of north-central and southwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Scattered showers and thunderstorms developed along and ahead of a Pacific cold front as it encountered abundant monsoonal moisture, moderate to strong instability, and moderate to strong vertical wind shear. Several thunderstorms became severe over portions of north-central and southwest Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 10, 1:16 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 10, 1:16 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
216 PM MDT Tue Jul 10 2018

.SYNOPSIS...

A cold front sweeps across the region this afternoon bringing
windy conditions with scattered showers and storms. Some storms
could become strong to severe with very large hail and damaging
winds, especially east of Great Falls.

&&

.DISCUSSION...

.SYNOPSIS...

A cold front sweeps through the region late this afternoon
bringing windy conditions with scattered showers and severe
thunderstorms. Any severe storms could produce very large hail and
damaging winds, especially east of a line from Helena to Great
Falls to Havre.

&&

.DISCUSSION...

This evening...Surface cold front moves across the region late
this afternoon and will help to trigger strong to severe
thunderstorms. Very large hail looks to be the primary threat
across parts of southwest, central and north-central Montana,
with isolated damaging wind gusts also possible. There is also is
a slight tornado risk over our far northeast counties along the
international boundary where significant low- level backing of
near-surface winds is possible, but the greater risk will be north
of the international boundary and in far eastern Montana.
Torrential rainfall and localized flash flooding are also
possible. At this time, the best window for thunderstorms looks to
span from late morning through the early evening before the
threat moves into the eastern half of the state.

Wednesday through next Sunday...A drier pattern takes hold Wednesday
and Thursday as zonal flow aloft becomes established over MT between
a flattened ridge over much of the western United States and a broad
trough over much of western and central Canada. Within this broad
trough, a strong shortwave disturbance may cross our CWA from
northwest to southeast late Friday or Saturday, bringing breezy
conditions yet also a much cooler air mass. Showers and
thunderstorms are possible along and ahead of this front. Drier
weather is then expected to return Sunday with high pressure aloft
building-in from the west, but temperatures look to slowly begin
an upward climb again to above normal at least by Tuesday of next
week.

&&

.AVIATION...
Updated 1745Z.

An active 6 hour weather period is expected across portions of
Southwest and North Central Montana this afternoon and into the
early evening hours.

A cold front was beginning to cross the Continental Divide late this
morning and will continue its eastward march across the region
through the afternoon. Widely scattered to scattered thunderstorms,
some of which are expected to become severe, will develop along and
ahead of this advancing cold front in the moist and unstable air
ahead of the front. At this time, expect these thunderstorms to
begin to develop and persist through 18z-00z hours across Southwest
Montana (including the KEKS, KBZN, and KHLN terminals). Across North
Central Montana (including the KGTF, KLWT, and KHVR terminals),
expect thunderstorms to develop and persist through the 21z-03z time
frame for the most part. Thunderstorms that do become severe will be
capable of producing large to very large hail, damaging winds, and
frequent lightning. Following the passage of the cold front, winds
will shift to the west/northwest and become windy for all terminals.
Wind gusts in excess of 35kts are expected at the KCTB terminal this
afternoon and into the evening hours before slowly decreasing. -
Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  80  54  87 /  10   0   0   0
CTB  52  78  50  85 /   0  10  10   0
HLN  56  81  55  87 /   0   0   0   0
BZN  52  79  52  84 /  10   0   0   0
WEY  45  77  43  79 /  20   0   0  10
DLN  49  78  50  83 /   0   0   0   0
HVR  58  82  55  88 /  30   0   0   0
LWT  54  75  52  81 /  20   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 10, 1:33 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
233 PM MDT TUE JUL 10 2018

MTZ008-015-102100-
Madison-Beaverhead-
233 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MADISON AND EASTERN
BEAVERHEAD COUNTIES...

At 233 PM MDT, a strong thunderstorm was located 17 miles southeast
of Dillon, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of central Madison and
southeastern Beaverhead Counties.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 11236 4516 11246 4534 11199 4510 11184
TIME...MOT...LOC 2033Z 247DEG 25KT 4511 11232

Coulston
Special weather statement, Jul 10, 2:00 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
300 PM MDT TUE JUL 10 2018

MTZ053-054-102130-
Broadwater-Meagher-
300 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BROADWATER AND
CENTRAL MEAGHER COUNTIES...

At 259 PM MDT, a strong thunderstorm was located 17 miles west of
White Sulphur Springs, moving northeast at 40 mph.

Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Fort Logan On The Smith River, Newlan Creek Reservoir and Fort Logan.

This includes Highway 89 between mile markers 7 and 21.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4646 11126 4659 11143 4693 11096 4673 11071
TIME...MOT...LOC 2059Z 229DEG 35KT 4658 11126

Coulston
Special weather statement, Jul 10, 2:07 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
307 PM MDT TUE JUL 10 2018

MTZ050-102130-
Judith Basin-
307 PM MDT TUE JUL 10 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JUDITH
BASIN COUNTY...

At 306 PM MDT, strong thunderstorms were clustered 8 miles south of
Stanford, moving east at 30 mph.

Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Stanford, Hobson, Windham, Moccasin, Ackley Lake State Park, Sapphire
Village, Utica and Benchland.

This includes Highway 200 between mile markers 35 and 64.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4685 11030 4709 11044 4725 11000 4723 10999
      4723 10988 4719 10987 4719 10978 4714 10976
      4709 10975 4694 10976
TIME...MOT...LOC 2106Z 248DEG 26KT 4702 11020

Coulston
Special weather statement, Jul 10, 2:09 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
309 PM MDT TUE JUL 10 2018

MTZ053>055-102145-
Broadwater-Gallatin-Meagher-
309 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BROADWATER...SOUTH
CENTRAL MEAGHER AND NORTHEASTERN GALLATIN COUNTIES...

At 309 PM MDT, a strong thunderstorm was located 15 miles east of
Toston, or 21 miles southeast of Townsend, moving east at 40 mph.

Winds in excess of 40 mph, brief heavy rain, and pea size hail are
possible with this storm.

Locations impacted include...
Maudlow and Ringling.

This includes the following highways...
 Highway 12 near mile marker 26.
 Highway 89 between mile markers 39 and 56.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4620 11077 4613 11080 4606 11118 4625 11130
      4645 11079 4620 11066
TIME...MOT...LOC 2109Z 249DEG 35KT 4618 11112

Coulston
Special weather statement, Jul 10, 2:11 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
311 PM MDT TUE JUL 10 2018

MTZ015-102145-
Madison-
311 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON COUNTY...

At 311 PM MDT, a strong thunderstorm was located near Virginia City,
moving northeast at 30 mph.

Winds in excess of 40 mph and brief heavy rain are possible with
this storm.

Locations impacted include...
Virginia City, Ennis, Jeffers, Cameron and Mcallister.

This includes Highway 287 between mile markers 38 and 57.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4510 11203 4526 11215 4549 11168 4525 11150
TIME...MOT...LOC 2111Z 242DEG 28KT 4522 11201

Coulston
Special weather statement, Jul 10, 2:20 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
320 PM MDT TUE JUL 10 2018

MTZ050-051-102145-
Fergus-Judith Basin-
320 PM MDT TUE JUL 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES...

At 320 PM MDT, a strong thunderstorm was located 12 miles southeast
of Denton, or 18 miles northwest of Lewistown, moving northeast at 15
mph.

Wind gusts up to 50 mph, brief heavy rain, and dime size hail are
possible with this storm.

Locations impacted include...
Danvers.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4707 10979 4722 10994 4742 10962 4719 10940
TIME...MOT...LOC 2120Z 236DEG 15KT 4719 10978

Coulston

The radar

The Great Falls radar (KTFX), 236 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 10, 2:28 PM MST
Where
Madison County, Ennis
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
45.350, -111.730

Mesonet station in Ennis recorded 63 mph peak gust from thunderstorm.

Thunderstorm Wind, Gallatin

When
July 10, 2:58 PM MST
Where
Gallatin County, 2 mi SSE of Bozeman
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.653, -111.014

Sourdough Ridge mesonet station recorded 68 mph peak gust from thunderstorm 2-miles SSE of Bozeman.

Hail, Blaine

When
July 10, 3:45 PM MST
Where
Blaine County, 3 mi SSW of Turner
Measured
1 in hail
Reported by
Public
Coordinates
48.810, -108.425

Public reported quarter-size hail 3-miles SSW of Turner. Semi and trailer also reported to have been blown over in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 756672, 756671, 756668.